Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 23, NWS Green Bay, WI

May 25, 20085 counties in Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 25, 2008, 9:21 PM CDT for 5 counties in Wisconsin. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2008, 9:21 PM CDT (02:21 UTC)
Expired
May 25, 2008, 10:00 PM CDT
In force
39 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

Counties Marathon County, WI, Portage County, WI, Shawano County, WI, Waupaca County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 85 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 9:25 PM CDTHAIL 0.75Stevens Point, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 7:12 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2008-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2008-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 260222
SVRGRB
WIC073-097-115-135-141-260300-
/O.NEW.KGRB.SV.W.0023.080526T0221Z-080526T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
921 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARATHON COUNTY IN CENTRAL WISCONSIN...
  PORTAGE COUNTY IN CENTRAL WISCONSIN...
  EXTREME EAST CENTRAL WOOD COUNTY IN CENTRAL WISCONSIN...
  SHAWANO COUNTY IN NORTHEAST WISCONSIN...
  WAUPACA COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 1000 PM CDT

* AT 919 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING WINDS TO 60 MPH...ROUGHLY ALONG
  A LINE EXTENDING FROM WITTENBERG TO WISCONSIN RAPIDS...AND MOVING
  EAST AT 42 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  AMHERST BY 935 PM...
  WAUPACA BY 955 PM...

THIS WARNING REPLACES THE PREVIOUS WARNING FOR THIS AREA.

TORNADOES CAN DEVELOP QUICKLY WITH LITTLE OR NO WARNING. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4475 8872 4425 8887 4426 8972 4446 8979
      4482 8927
TIME...MOT...LOC 0221Z 291DEG 37KT 4478 8917 4438 8966

$$

SKOWRONSKI
3 follow-up statements
000 
WWUS53 KGRB 260231
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
930 PM CDT SUN MAY 25 2008

WIC141-260240-
/O.CAN.KGRB.SV.W.0023.000000T0000Z-080526T0300Z/
WOOD-
930 PM CDT SUN MAY 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL WOOD
COUNTY IS CANCELLED...

LAT...LON 4444 8970 4481 8917 4480 8915 4480 8908
      4478 8900 4478 8893 4475 8872 4425 8887
      4426 8972
TIME...MOT...LOC 0230Z 291DEG 37KT 4475 8905 4436 8956

$$

WIC073-097-115-135-260300-
/O.CON.KGRB.SV.W.0023.000000T0000Z-080526T0300Z/
MARATHON-SHAWANO-PORTAGE-WAUPACA-
930 PM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WAUPACA...PORTAGE...SHAWANO AND EXTREME SOUTHEASTERN MARATHON
COUNTIES...

AT 928 PM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS...ROUGHLY ALONG A
LINE EXTENDING FROM WITTENBERG TO WHITING...AND MOVING EAST AT 43
MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SPLIT ROCK...PERU...NORTHLAND AND NELSONVILLE BY 935 PM...
  AMHERST BY 940 PM...
  CAROLINE...PELLA...LEOPOLIS AND SHERIDAN BY 945 PM...
  BLAINE BY 950 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM 
WINDOWS UNTIL THE STORM PASSES.

LAT...LON 4444 8970 4481 8917 4480 8915 4480 8908
      4478 8900 4478 8893 4475 8872 4425 8887
      4426 8972
TIME...MOT...LOC 0230Z 291DEG 37KT 4475 8905 4436 8956

$$

SKOWRONSKI
000 
WWUS53 KGRB 260239
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
938 PM CDT SUN MAY 25 2008

WIC073-260248-
/O.CAN.KGRB.SV.W.0023.000000T0000Z-080526T0300Z/
MARATHON-
938 PM CDT SUN MAY 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN MARATHON
COUNTY IS CANCELLED...

LAT...LON 4445 8954 4468 8928 4469 8921 4475 8921
      4480 8915 4475 8873 4460 8876 4425 8887
      4426 8958
TIME...MOT...LOC 0238Z 291DEG 37KT 4473 8896 4442 8931

$$

WIC097-115-135-260300-
/O.CON.KGRB.SV.W.0023.000000T0000Z-080526T0300Z/
SHAWANO-PORTAGE-WAUPACA-
938 PM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WAUPACA...EASTERN PORTAGE AND SHAWANO COUNTIES...

AT 933 PM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING WINDS TO 60 MPH...ROUGHLY ALONG A
LINE EXTENDING FROM WITTENBERG TO AMHERST...AND MOVING EAST AT 43
MPH.

RADAR INDICATED THE GREATEST RISK OF DAMAGING WINDS WILL AFFECT THE 
MILL POND AND HATCH LAKE AREAS OF WESTERN WAUPACA COUNTY THROUGH 950 
PM.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CAROLINE...LEOPOLIS...BLAINE AND SHERIDAN BY 945 PM...
  PELLA...RURAL AND OGDENSBURG BY 950 PM...
  WAUPACA...SYMCO AND RURAL BY 955 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM 
WINDOWS UNTIL THE STORM PASSES. 

LAT...LON 4445 8954 4468 8928 4469 8921 4475 8921
      4480 8915 4475 8873 4460 8876 4425 8887
      4426 8958
TIME...MOT...LOC 0238Z 291DEG 37KT 4473 8896 4442 8931

$$

SKOWRONSKI
000 
WWUS53 KGRB 260252
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
950 PM CDT SUN MAY 25 2008

WIC097-260300-
/O.CAN.KGRB.SV.W.0023.000000T0000Z-080526T0300Z/
PORTAGE-
950 PM CDT SUN MAY 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PORTAGE COUNTY IS
CANCELLED...

LAT...LON 4477 8896 4477 8887 4476 8886 4475 8874
      4460 8876 4459 8877 4426 8886 4426 8921
      4457 8922
TIME...MOT...LOC 0250Z 291DEG 37KT 4473 8877 4438 8911

$$

WIC115-135-260300-
/O.CON.KGRB.SV.W.0023.000000T0000Z-080526T0300Z/
SHAWANO-WAUPACA-
950 PM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WAUPACA AND SHAWANO COUNTIES...

AT 947 PM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING WINDS TO 60 MPH...ROUGHLY ALONG A
LINE EXTENDING FROM 10 MILES NORTH OF CLINTONVILLE TO WAUPACA...AND
MOVING EAST AT 43 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WAUPACA...SYMCO AND MANAWA BY 955 PM...
  WHITE LAKE...ROYALTON...WEYAUWEGA AND LIND CENTER BY 1000 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES.

THE STORMS HAD WEAKENED DURING THE PAST 15 MINUTES. IF THAT TREND 
CONTINUES...IT MAY NOT BE NECESSARY TO ISSUE ANOTHER WARNING FARTHER 
EAST. A DECISION ON WHETHER OR NOT TO ISSUE ANOTHER WARNING WILL BE 
MADE SHORTLY.


LAT...LON 4477 8896 4477 8887 4476 8886 4475 8874
      4460 8876 4459 8877 4426 8886 4426 8921
      4457 8922
TIME...MOT...LOC 0250Z 291DEG 37KT 4473 8877 4438 8911

$$

SKOWRONSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:35 PM CDT, 5 hours 46 minutes earlier.

Area forecast discussion, May 25, 3:35 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
335 PM CDT SUN MAY 25 2008

.SHORT TERM...TONIGHT AND MONDAY...

LIMITED TIME FOR DISCUSSION. ONGOING SEVERE WEATHER IS THE FOCUS
FOR THE SHORT-TERM.

ELEVATED CONVECTION ONGOING OVER NORTH CENTRAL WI PRODUCING LARGE HAIL.
EXPECT SFC-BASED STORMS TO MOVE INTO FCST AREA LATER THIS EVENING
AHEAD OF SFC COLD FRONT.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY.

NOT MUCH CHANGE IN THINKING FOR THE FCST DURING THIS PD. BLOCKY
PATTERN SETS UP AGAIN ACRS CNTRL NOAM WITH AN EXTENDED PD OF DRY
AND COOL WX FOR MUCH OF THE FCST AREA UNTIL FRI. TUE NIGHT/WED MORN
STILL LOOKS LIKE THE COLDEST MORNING OF THE WEEK WITH MAINLY CLEAR
SKIES UNDER LARGE CANADIAN HIGH. WIDESPREAD FROST A GOOD BET IN
THE N...WITH SUB-FREEZING TEMPS POSSIBLE AS WELL. GFS MOS
INDICATES A KILLER FREEZE IN PARTS OF NORTH-CENTRAL.

NEXT SHRTWV TROF AND ASSOC SFC FEATURES STILL FCST TO AFFECT AREA
BEGINNING FRI. SYSTEM HAS SOME SIMILARITIES WITH THE ONGOING
SYSTEM. 25/12Z ECMWF FASTER THAN GFS...BUT CURRENT FCST LOOKS ON
TARGET. DID INCREASE POPS JUST A BIT FOR FRI AFTN INTO FRI NIGHT
GIVEN FASTER ECMWF...OTRW LITTLE CHANGE MADE.
&&

.AVIATION...SCT THUNDERSTORMS LATE THIS AFTN INTO THE EVENING.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM/JKL
Hazardous weather outlook, May 25, 4:48 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
448 PM CDT SUN MAY 25 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
448 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF NORTH
CENTRAL AND CENTRAL WISCONSIN...AND A SLIGHT RISK OVER NORTHEAST
AND EAST CENTRAL WISCONSIN. SEVERE THUNDERSTORMS WITH VERY LARGE
HAIL HAVE ALREADY OCCURRED OVER NORTHERN WISCONSIN...AND
ADDITIONAL SEVERE STORMS IN EASTERN MINNESOTA AND NORTHEAST IOWA
ARE EXPECTED TO MOVE INTO THE FORECAST AREA THIS EVENING. VERY
LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS...BUT AN
ISOLATED TORNADO IS POSSIBLE IN NORTH CENTRAL OR CENTRAL WISCONSIN
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

CANADIAN HIGH PRESSURE BUILDING INTO THE REGION EARLY THIS
WEEK WILL LEAD TO SEVERAL DAYS OF BELOW NORMAL TEMPERATURES.
WIDESPREAD FROST IS POSSIBLE OVER NORTHERN WISCONSIN ON TUESDAY
MORNING AND WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

LMZ521-522-541>543-261200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
448 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A COLD FRONT WILL SWEEP ACROSS THE AREA MONDAY AFTERNOON AND
EVENING. WINDS ARE EXPECTED TO ABRUPTLY SHIFT TO THE NORTH OR
NORTHEAST AND INCREASE BEHIND THE FRONT...LEADING TO HAZARDOUS
CONDITIONS FOR SMALL CRAFT.

KIECKBUSCH

In the hours before

Local storm report, May 25, 8:11 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
811 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             COLBY                   44.91N 90.30W
05/25/2008  E0.50 INCH       MARATHON           WI   AMATEUR RADIO

&&

JKL
Local storm report, May 25, 8:26 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
826 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND GST     SPENCER                 44.76N 90.28W
05/25/2008  M65 MPH          MARATHON           WI   TRAINED SPOTTER

            ALSO QUARTER SIZE HAIL.

&&

JKL
Local storm report, May 25, 8:27 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
827 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             STRATFORD               44.79N 90.08W
05/25/2008  E1.00 INCH       MARATHON           WI   FIRE DEPT/RESCUE

&&

JKL
Local storm report, May 25, 8:29 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
829 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             STRATFORD               44.79N 90.08W
05/25/2008  M0.88 INCH       MARATHON           WI   CO-OP OBSERVER

&&

SAC
Local storm report, May 25, 8:45 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
845 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     2 W MERRILL             45.18N 89.72W
05/25/2008  E60 MPH          LINCOLN            WI   AMATEUR RADIO

&&

JKL
Local storm report, May 25, 9:15 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
915 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     5 SE MOSINEE            44.73N 89.62W
05/25/2008                   MARATHON           WI   PUBLIC

            SEVERAL TREES UP TO TWO FEET IN DIAMETER BLOWN DOWN. SOME
            DAMAGE TO BUILDING.

&&

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:09 PM CDTSevere Thunderstorm WarningGRBLanglade, Menominee22 min
May 25, 7:22 PM CDTSevere Thunderstorm WarningGRBShawano, Waupaca38 min
May 25, 7:45 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon, Wood45 min
May 25, 8:14 PM CDTSpecial Marine WarningGRB2 hr
May 25, 8:27 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Marathon, Portage, Shawano, Wood63 min
May 25, 9:33 PM CDTSevere Thunderstorm WarningGRBWood42 min
May 25, 9:59 PM CDTSevere Thunderstorm WarningGRBOutagamie, Shawano, Waupaca27 min
May 25, 10:31 PM CDTSpecial Marine WarningGRB38 min
May 26, 2:59 PM CDTFreeze WarningGRBFlorence, Forest, Langlade, Lincoln, Oneida, Vilas16 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.